Chemotherapy-Induced Peripheral Neuropathy Linked To Patient Falls

Neurological side effects of taxane and platinum chemotherapy may increase the risk of falling

medwireNews: Patients with chemotherapy-induced peripheral neuropathy (CIPN) are at high risk of falling, suggests research published in JAMA Neurology.

Of 116 patients beginning neurotoxic taxane or platinum chemotherapy for breast, ovarian or lung cancer, the 32 patients with CIPN symptoms were a significant 2.67 times more likely to report a fall or a near fall than those without these side effects.

“This nearly 3-fold increase in risk is particularly striking given that patients with cancer already have an elevated risk of falling”, say Noah Kolb, from the University of Utah School of Medicine in Salt Lake City, USA, and co-authors.

The patients, who were aged an average of 55.5 years, were asked to use an automated telephone service to report CIPN symptoms daily during a course of chemotherapy. CIPN symptoms were considered significant if the patient described numbness or tingling at a severity score of 3 or above on a 10-point scale for at least 10 days.

Over an average of 62 days, 37 falls and 37 near falls were recorded in 24 participants. These occurred in 34.3% of patients with CIPN versus 15.4% of patients not affected by CIPN, giving a hazard ratio (HR) of 2.67 after adjusting for age, gender and length of follow-up.

Increasing age was also significantly associated with a greater fall risk, at a HR of 1.27 per 5-year increase in age, the researchers note.

Over the whole reporting period, patients who fell had a higher mean score for numbness and tingling severity than those who did not (1.5 vs 0.7) and experienced these symptoms more often (18.0 vs 9.1 days). There was a modest correlation between number of falls per participant and numbness and tingling severity scores, the team adds.

Noting that 18.8% of patients with CIPN required medical attention for a fall, versus 9.5% of asymptomatic patients, Noah Kolb et al summarise: “The CIPN-related falls and the associated injuries increase the use of health care resources and reduce quality of life.

“Further research is needed to elucidate the best strategies to identify patients with CIPN early and intervene to prevent falls among this vulnerable population.”

Reference
Kolb NA, Smith AG, Singleton JR, et al. The association of chemotherapy-induced peripheral neuropathy symptoms and the risk of falling. JAMA Neurol 2016; Advance online publication 16 May. doi:10.1001/jamaneurol.2016.0383  

medwireNews (www.medwireNews.com ) is an independent medical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2016